Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Memphis, TN

May 12, 20165 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2016, 8:59 AM CDT for 5 counties in Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 8:59 AM CDT (13:59 UTC)
Expired
May 12, 2016, 9:45 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KMEG 121359
SVRMEG
ARC031-035-037-093-111-121445-
/O.NEW.KMEG.SV.W.0081.160512T1359Z-160512T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
859 AM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 945 AM CDT

* AT 859 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GREENFIELD TO 8 MILES NORTHEAST OF CHERRY
  VALLEY TO 6 MILES WEST OF PARKIN...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSCEOLA...TRUMANN...MARKED TREE...EARLE...HARRISBURG...LEPANTO...
  BAY...CARAWAY...LUXORA...PARKIN...WILSON...TYRONZA...KEISER...
  JOINER...DYESS...DELL...BURDETTE...GILMORE...BASSETT AND MARIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3593 8965 3591 8965 3588 8977 3581 8971
      3573 8996 3566 8993 3565 8985 3559 8996
      3552 8995 3555 9004 3540 9006 3548 9008
      3542 9017 3538 9017 3538 9007 3534 9011
      3524 9072 3542 9068 3573 9078
TIME...MOT...LOC 1359Z 250DEG 43KT 3568 9076 3546 9061 3529 9067 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
323 
WWUS54 KMEG 121419
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 AM CDT THU MAY 12 2016

ARC037-121429-
/O.CAN.KMEG.SV.W.0081.000000T0000Z-160512T1445Z/
CROSS AR-
919 AM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROSS COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3593 8965 3591 8965 3588 8977 3581 8971
      3573 8996 3566 8993 3565 8985 3559 8996
      3552 8995 3555 9004 3540 9006 3548 9008
      3542 9017 3538 9017 3538 9007 3534 9011
      3528 9050 3544 9050 3576 9062
TIME...MOT...LOC 1419Z 250DEG 43KT 3576 9051 3554 9036 3537 9042 

$$

ARC031-035-093-111-121445-
/O.CON.KMEG.SV.W.0081.000000T0000Z-160512T1445Z/
CRAIGHEAD AR-CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-
919 AM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN CRAIGHEAD...NORTHERN CRITTENDEN...MISSISSIPPI AND
EASTERN POINSETT COUNTIES...

AT 919 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BAY TO NEAR TYRONZA TO 6 MILES NORTHEAST OF
EARLE...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSCEOLA...TRUMANN...MARKED TREE...EARLE...LEPANTO...BAY...CARAWAY...
LUXORA...WILSON...TYRONZA...KEISER...JOINER...DYESS...DELL...
BURDETTE...GILMORE...BASSETT...MARIE...LITTLE RIVER AND TURRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3593 8965 3591 8965 3588 8977 3581 8971
      3573 8996 3566 8993 3565 8985 3559 8996
      3552 8995 3555 9004 3540 9006 3548 9008
      3542 9017 3538 9017 3538 9007 3534 9011
      3528 9050 3544 9050 3576 9062
TIME...MOT...LOC 1419Z 250DEG 43KT 3576 9051 3554 9036 3537 9042 

HAIL...0.88IN
WIND...60MPH
 
$$
295 
WWUS54 KMEG 121444
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CDT THU MAY 12 2016

ARC031-035-093-111-121453-
/O.EXP.KMEG.SV.W.0081.000000T0000Z-160512T1445Z/
CRAIGHEAD AR-CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-
944 AM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD...
NORTHERN CRITTENDEN...MISSISSIPPI AND EASTERN POINSETT COUNTIES WILL
EXPIRE AT 945 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3593 8965 3591 8965 3588 8977 3581 8971
      3573 8996 3566 8993 3565 8985 3559 8996
      3552 8995 3555 9004 3540 9006 3548 9008
      3542 9017 3538 9017 3538 9007 3534 9011
      3528 9050 3544 9050 3576 9062
TIME...MOT...LOC 1441Z 250DEG 43KT 3576 9051 3554 9036 3537 9042 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:44 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 12, 6:44 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 AM CDT THU MAY 12 2016

.UPDATE...
Updated for 12Z Aviation Discussion below.

&&

.PREV DISCUSSION... /issued /

DISCUSSION...09Z Surface analysis this morning places a cold
front from northern Illinois back through Saint Louis/Springfield
Missouri, then into the Red River valley in Texas and west Texas.
Regional WSR-88D radar trends overnight have shown last evening's
convective activity beginning to enter portions of northwest
Tennessee, and showers and thunderstorms located along the cold
front in northwest Arkansas. As of 4 am CDT, temperatures across
the Mid South are predominantly in the lower 70s at most
locations. Strong to severe thunderstorm potential today and
tonight is the predominant forecast challenge in this morning's
forecast issuance.

Yesterday evening's Mesoscale Convective System (MCS) which
affected portions of east/southeast Missouri, Illinois, and
western Kentucky has weakened overnight with Water Vapor
satellite trends indicating warming cloud tops. Additional
showers and thunderstorms have been occurring across northwest
Arkansas along the cold front. 00z KLZK upper air sounding had
indicated a capping inversion present at 850 mb. Short term model
trends suggest this capping inversion will continue to weaken
today, resulting in the development of showers and thunderstorms
across areas mainly along and north of I-40 this morning and
spreading south across areas along and south of I-40 this
afternoon.

Short term models, especially the 6/7z HRRR runs indicate
upstream convective activity over western Arkansas will gradually
move into the Mid-South this morning with additional re-
development of showers and thunderstorms as the front moves
through the area this afternoon. High temperatures today are
anticipated to rise into the upper 70s to lower/middle 80s with
the warmest readings across northeast Mississippi. Surface based
CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values
between 20-30 kts suggest a potential for some quasi-organized
activity with damaging winds and perhaps large hail possible with
any thunderstorms that are able to reach severe limits.
Precipitable water values around 2 inches also suggests a
potential for localized heavy rainfall.

The aforementioned cold front will move east of the forecast area
this evening with convective activity gradually diminishing as
high pressure builds into the forecast area. Rain free weather is
expected for Friday. Models indicate another cold front embedded
within northwest flow aloft will drop into the Lower Mississippi
valley Friday night into Saturday morning. However, little if any
rainfall is expected with its passage and left out any mention of
rain chances in the forecast.

An unsettled weather pattern is expected to develop across the
Mid-South for Sunday through at least the middle of next week as
upper level flow returns to the southwest and a series of upper
level disturbances bring shower and thunderstorm chances back to
the region each day.

CJC

MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&

.AVIATION...
12Z TAFS

TSRA was lifting east across central and northeast AR at 1145Z.
10z HRRR model initialized well and suggest best TSRA chances will
be associated with this batch of storms...affecting MEM tracon
after 14z.

Surface cold front may be diffuse in the wake of morning convection
and may provide limited forcing for additional storms this afternoon.

VFR and light northerly winds expected for the late evening and
overnight MEM pushes.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 12, 4:15 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT THU MAY 12 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
415 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY ALONG AND SOUTH OF A LINE FROM CARUTHERSVILLE MISSOURI
TO WEINER ARKANSAS. DAMAGING WINDS AND LARGE HAIL ARE THE
PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

In the hours before

Special weather statement, May 12, 7:04 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CDT THU MAY 12 2016

ARZ008-009-017-018-121230-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
704 AM CDT THU MAY 12 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...

SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 702 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED NEAR BIGGERS...OR 7 MILES EAST OF
POCAHONTAS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND NORTHEASTERN LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3615 9099 3634 9089 3643 9067 3618 9066
TIME...MOT...LOC 1202Z 267DEG 8KT 3627 9083
Special weather statement, May 12, 7:33 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 AM CDT THU MAY 12 2016

ARZ008-009-017-018-121315-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
733 AM CDT THU MAY 12 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...

SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 732 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED OVER COLLEGE CITY...OR NEAR WALNUT
RIDGE. THIS STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND EAST CENTRAL LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3606 9093 3615 9099 3640 9077 3619 9068
TIME...MOT...LOC 1232Z 242DEG 4KT 3614 9090

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 AM CDTSpecial Weather StatementMEGRandolph26 min
May 12, 7:33 AM CDTSpecial Weather StatementMEGRandolph42 min
May 12, 8:22 AM CDTSevere Thunderstorm WarningMEGCross, Poinsett38 min
May 12, 8:41 AM CDTAreal Flood AdvisoryMEGClay, Greene, Lawrence, Randolph3 hr
May 12, 9:28 AM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence, Poinsett2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.